Alert archive / Tennessee / Flash Flood Warnings in 2017
Flash Flood Warning 54, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Jul 6, 2017, 7:59 PM CDT for Decatur County, Henderson County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2017, 7:59 PM CDT (00:59 UTC)
- Expired
- Jul 6, 2017, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, TN, Henderson County, TN
The radar
The Memphis radar (KNQA), 148 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.9
The text
As transmitted.
026
WGUS54 KMEG 070059
FFWMEG
TNC039-077-070400-
/O.NEW.KMEG.FF.W.0054.170707T0059Z-170707T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
759 PM CDT THU JUL 6 2017
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
Central Henderson County in western Tennessee...
Central Decatur County in western Tennessee...
* Until 1100 PM CDT
* At 758 PM CDT...Doppler Radar estimates 2 to 3 inches of rain has
occurred over the past 90 minutes. Showers and thunderstorms will
produce an additional inch of rain over the next hour.
* Some locations that will experience flooding include...
Lexington, Parsons, Decaturville, Reagan, Darden, Scotts Hill,
Busseltown, Haney, Rock Hill, Mount Tabor, Middle Fork, Hinson
Springs, Lick Skillet, Perryville, Gumdale, Warrens Bluff,
Wilkinstown, Palestine, Garrett and Beacon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3550 8798 3547 8836 3549 8836 3548 8841
3549 8842 3549 8845 3551 8850 3553 8853
3565 8852 3569 8802 3566 8802 3562 8804
3552 8797
$$1 follow-up statement
584
WGUS74 KMEG 070350
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
1050 PM CDT THU JUL 6 2017
TNC039-077-070400-
/O.EXP.KMEG.FF.W.0054.000000T0000Z-170707T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Henderson TN-Decatur TN-
1050 PM CDT THU JUL 6 2017
...THE FLASH FLOOD WARNING FOR CENTRAL HENDERSON AND CENTRAL DECATUR
COUNTIES WILL EXPIRE AT 1100 PM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3550 8798 3547 8836 3549 8836 3548 8841
3549 8842 3549 8845 3551 8850 3553 8853
3565 8852 3569 8802 3566 8802 3562 8804
3552 8797
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:33 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 6, 6:33 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Memphis TN 633 PM CDT Thu Jul 6 2017 .UPDATE... Updated for the 00Z Aviation Discussion && .PREV DISCUSSION... /issued 259 PM CDT Thu Jul 6 2017/ DISCUSSION... Generally skies were partly sunny across the region this afternoon...with a few showers popping up on radar. Overall convection intensity and coverage has been less than this time yesterday. Temperatures range from the mid 80s to the low 90s...with southwest to west winds at roughly 10 to 15 mph. For today through tonight...weak upper level low over southern Illinois will transition to an open wave over the next 12 to 18 hours with a well positively tilted trough passing overhead. Convection coverage should become more scattered in the 4pm-8pm time frame...with a gradual reduction afterwards. Still feel an isolated strong storm or two is possible...with points east of the Mississippi River being a bit more favored. Overnight winds will become light with clearing skies allowing for patchy fog to form. Friday into Saturday...the lingering trough axis may bring a threat for a shower or storm across the far south...otherwise expecting dry weather until later in the night as models bring a weak cold front south. This front will keep a lingering threat for rain into Saturday...but once again not everyone will see precipitation as drier air will begin working into the northern counties throughout the day. Temperatures will remain average. Sunday through Thursday...the GFS and ECMWF showing some agreement this period with the upper level ridge over the Rockies....as it slides east to the Plains and Mississippi Valley while flattening out somewhat in the process. This will allow the Midsouth to stay just on the eastern periphery so rain chances won't drop completely to zero but stronger capping will reduce coverage to isolated at best...and timing more diurnally driven. The shift will also allow some of the heat to push into our region sending widespread highs into the mid 90s starting Tuesday. Heat indices will increase to near 105F so heat advisories are possible. Any relief from the heat appears to be a diving Midwest MCS Thursday but that scenario is likely to change over the next several days. JAB && .AVIATION... 00Z TAF cycle VFR conditions should persist for much of the forecast period. Scattered thunderstorms will continue through the early evening hours which could produce brief period of reduced visibilities and lower ceilings. Most of the activity should end before midnight. Some patchy areas of fog may develop overnight. Winds will be mainly from the southwest tonight at 5 to 10 knots before diminishing overnight. Winds will shift to west on Friday at 5 to 10 knots. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jul 6, 2:46 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 246 PM CDT Thu Jul 6 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-072200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 246 PM CDT Thu Jul 6 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight A few strong thunderstorms are possible across the Mid-South late this afternoon through mid evening. Gusty winds is the primary threat. Brief heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong thunderstorms are possible across the Mid-South on Saturday with a weak cold front. A building upper level ridge will bring heat indices close to 105F next week. Heat advisories may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. JAB
In the hours before
Local storm report, Jul 6, 3:05 PM CDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
305 PM CDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM TORNADO 3 W MIDDLE FORK 35.87N 88.55W
07/05/2017 CARROLL TN NWS STORM SURVEY
A BRIEF TORNADO OCCURRED IN SOUTHWEST CARROLL COUNTY
WEDNESDAY EVENING BETWEEN THE COMMUNITIES OF HUNTINGDON
AND CEDAR GROVE. THIS TORNADO PRODUCED WIDESPREAD TREE
DAMAGE...MAINLY ALONG AND EAST OF HIGHWAY 70 FROM HIGHWAY
424 NORTH TO WATER TOWER ROAD. IN ADDITION TO THE TREE
DAMAGE...SEVERAL HOMES AND SINGLE WIDE MOBILE HOMES
SUSTAINED DAMAGE...PRIMARILY TO ROOF STRUCTURES. IN ALL
APPROXIMATELY 15 TO 20 BUILDINGS AND OUTBUILDINGS WERE
DAMAGED BY THIS TORNADO.
&&
JOHNSONLocal storm report, Jul 6, 3:17 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 AM TORNADO 1 NW JONESBORO 35.83N 90.70W
07/03/2017 CRAIGHEAD AR NWS STORM SURVEY
A BRIEF TORNADO TOUCHED DOWN APPROXIMATELY ONE HALF MILE
SSE OF DOWNTOWN JONESBORO EARLY MONDAY MORNING. EMERGENCY
MANAGEMENT PHOTOS SUPPORT A HIGHLY LOCALIZED AREA OF
DAMAGE BETWEEN CITIZEN STREET AND THE INTERSECTION OF
RAINS STREET AND E OAK AVENUE. AN APARTMENT COMPLEX
SUSTAINED ROOF DAMAGE AND SEVERAL WINDOWS WERE ALSO BLOWN
OUT. IN ADDITION...FENCE AND SIDING DEBRIS WERE LOFTED
AND SCATTERED ABOUT THE AREA. THIS TORNADO WAS RATED
EF-1.
&&
JOHNSONLocal storm report, Jul 6, 3:30 PM CDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT THU JUL 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TORNADO 1 WNW NEWBERN 36.12N 89.28W
07/03/2017 DYER TN PUBLIC
VIDEO CONFIRMATION OF A BRIEF TORNADO NEAR THE COMMUNITY
OF NEWBERN. NO DAMAGE WAS REPORTED.
&&
JOHNSONSpecial weather statement, Jul 6, 5:39 PM CDT, 2 hours 20 minutes before
Special Weather Statement National Weather Service Memphis TN 539 PM CDT THU JUL 6 2017 ARZ036-TNZ088-062330- Crittenden AR-Shelby TN- 539 PM CDT THU JUL 6 2017 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT FOR... Northeastern Crittenden County in eastern Arkansas... Central Shelby County in western Tennessee... At 539 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Marion, moving east at 25 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northeastern Crittenden and central Shelby Counties should monitor this storm closely. LAT...LON 3514 9031 3534 9025 3530 8971 3504 8979 TIME...MOT...LOC 2239Z 278DEG 22KT 3522 9015
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 4:42 AM CDT | Dense Fog Advisory | MEG | Benton, Carroll, Chester, Crockett, Decatur, Dyer and 10 more | 4 hr |
Nearby
Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.